Ohio, 2015Flash Flood and Flooding in Ohio, March 11 to 16, 2015
March 11 to 16, 2015 · NWS CLE · 6 events in 5 counties and zones
From mid-January through early March of 2015, frigid and much below normal temperatures set the stage for ice jam development along rivers and creeks in the Lake Erie drainage basin. Nearly every climate station in the Cleveland WFO region saw their coldest February on record in 2015.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $75,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From mid-January through early March of 2015, frigid and much below normal temperatures set the stage for ice jam development along rivers and creeks in the Lake Erie drainage basin. Nearly every climate station in the Cleveland WFO region saw their coldest February on record in 2015. As a result, Lake Erie was 98% frozen by early March. The lake is the mouth for almost all of northern Ohio and Pennsylvania rivers and creeks. When the lake is ice covered, it becomes a barrier to the natural outflow of the rivers. |Going into March the area had a widespread and significant snowpack based on regional climatology. The snowpack was heaviest across the snowbelt where the average depth was two to three feet. Elsewhere the snowpack had compacted to eight inches or less. A survey conducted by NWS Cleveland employees shortly before the thaw revealed the snow water equivalent in the snowpack to be one to two inches west and south of Cleveland, and three to five inches in the snowbelt to the east. |By the middle of March temperatures began to warm. A result of the warming was that by the end of the second week of March the snowpack was mostly gone except in the snowbelt. The runoff from this snowmelt began to raise river levels and break up the ice sheets that had accumulated along most northern Ohio and Pennsylvania Rivers. Numerous ice jams formed during this time, however no flooding impacts were reported. |A rain event moved along the Ohio River on the 13th resulting in rapid runoff in the region. The rainfall was not substantial in the Lake Erie basins, with amounts near a trace in the Maumee River near Toledo, to three quarters of an inch in the Cuyahoga Basin near Cleveland. Though not significant, the rainfall was sufficient enough to raise river levels. For those rivers experiencing ice jams, the increased flow was forced to back up and out of the river banks. The ice jams shifted and moved between the 13th through the 18th until the rivers were able to empty into Lake Erie. During that time numerous communities were impacted by the ice jams. Below is a summary of some of those communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 11, 12:47 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 11, 12:47 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
147 PM EDT WED MAR 11 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD EAST ACROSS THE CENTRAL GREAT LAKES REGION
BY THURSDAY AFTERNOON. THE HIGH WILL MOVE TO THE EAST COAST AND
DISSIPATE BY FRIDAY. LOW PRESSURE WILL MOVE NORTHEAST OUT OF
LOUISIANA AND MERGE WITH A LOW THAT IS EXPECTED TO MOVE EAST OUT
IOWA. THE TWO WILL MERGE OVER OHIO SATURDAY MORNING. THE LOW WILL
THEN MOVE EAST TO THE ATLANTIC COAST BY SUNDAY MORNING FOLLOWED BY
HIGH PRESSURE FROM THE WEST FOR SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE EXTENDED THE DENSE FOG ADVISORY A LITTLE MORE AS IMPROVEMENT
AND EROSION HAS BEEN SLOW. FOR CLEVELAND EAST ALONG THE
LAKESHORE...END TIME IS SOMEWHAT LESS CERTAIN WITH FOG BANK
HUGGING THE LAKESHORE. SOME THICKER FOG MAY CREEP INTO ASHTABULA
AND ERIE PA TOO. WILL CONTINUE TO MONITOR. UNTIL WE CAN GET THE
MAJORITY OF THE OBS TO IMPROVE TO A QUARTER MILE OR BETTER THE
DENSE FOG ADVISORY WILL BE NEEDED. EXPECTING A SLOW IMPROVEMENT
TODAY. ATOP THE FOG CIRRUS SHIELD IS EXITING TO THE EAST.
EVENTUALLY THE AREA WILL SEE SUN TODAY. FOG WILL HAVE AN IMPACT ON
TEMPERATURES AS WELL AS THE COLD AIR ADVECTION TAKING PLACE OVER
THE REGION TODAY. RANGE FROM UPPER 30S NEAR THE EAST LAKESHORE TO
MID 40S WHERE FOG CLEARS OUT THE EARLIEST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FINALLY...THE UPPER LEVEL PATTERN IS IN OUR FAVOR AS THE UPPER LEVEL
RIDGE SHIFTS EAST OVER THE EASTERN UNITED STATES. THIS WILL ALLOW
SURFACE HIGH PRESSURE TO BUILD EAST INTO THE FORECAST AREA THURSDAY
AND BE THE DOMINATING WEATHER FEATURE THROUGH THURSDAY NIGHT.
TWO STORM SYSTEMS APPROACH THE FORECAST AREA FOR FRIDAY. ONE FROM
THE GULF COAST OF LOUISIANA AND ANOTHER FROM IOWA. THE TWO WILL
MERGE OVER OHIO BY SATURDAY MORNING. UPPER LEVEL PATTERN SUGGESTS A
DEEP POSITIVELY TILTED TROUGH WILL MOVE EAST TOWARD THE AREA OVER
THE WEEKEND THAT PLAYS HAVOC WITH THE NORTHERN STREAM AND SOUTHERN
STREAM. THE TWO UPPER LEVEL STREAMS SEND THE TWO FEATURES TOWARD US
FOR THE WEEKEND. AT THIS TIME...THE AIR MASS SEEMS TO FAVOR THE
SOUTHERN STREAM AND THIS IS FAVORABLE IN KEEPING THE PRECIPITATION
ALL RAIN FRIDAY INTO SATURDAY. THE NOT SO FAVORABLE SCENARIO IS THE
RAIN ON TOP OF THE SNOW PACK. SOME RIVERS ARE SLOWLY CREEPING UP
AND WITH WARMER TEMPERATURES OVER THE NEXT FEW DAYS AND ADDED
RAINFALL...SNOW PACK IS GRADUALLY BEGINNING TO SATURATE IF NOT
ALREADY. SO ANY ADDITIONAL RAINFALL WILL LIKELY BEGIN THE FASTER
RATE OF RUNOFF INTO THE RIVERS AND STREAMS. WE ARE CONTINUALLY
MONITORING THE RIVERS AND STREAMS AT THIS TIME AND WILL CONTINUE TO
DO SO OVER THE NEXT SEVERAL DAYS.
THE MERGED LOWS EVENTUALLY START TO PULL OUT OF THE AREA BY THE END
OF THE WEEKEND BRINGING FAIR WEATHER TO THE WESTERN HALF OF THE
FORECAST AREA. SOME COLD AIR ADVECTION WILL RETURN SATURDAY NIGHT
AND MAY CHANGE PRECIPITATION OVER TO SNOW IN THE EAST BEFORE IT
GRADUALLY ENDS ON SUNDAY.
ONLY MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES AND DEW POINTS
THROUGH THE FORECAST PERIOD AS NAM GUIDANCE HAS BEEN DOING FAIRLY
WELL OVER THE LAST FEW RUNS. NAM IS ALSO IN REASONABLE AGREEMENT
WITH CURRENT FORECAST.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
A RATHER STRONG SHORT WAVE IS PROGGED TO DROP ACROSS THE EASTERN
GREAT LAKES EARLY SUNDAY. NOT VERY COLD ALOFT BUT A FEW RAIN AND
SNOW SHOWERS COULD OCCUR ACROSS EXTREME NORTHEAST OHIO AND NORTHWEST
PA. THE PRECIPITATION THREAT SHOULD DIMINISH AS THE SURFACE HIGH
BUILDS IN FROM THE WEST.
THE MODELS ARE NOT IN SYNC YET ON THE TIMING OF THE NEXT FRONT NEXT
WEEK. SOME OF THE MODELS DROP THE FRONT ACROSS THE LOWER GREAT LAKES
AS EARLY AS MONDAY EVENING BUT THE CONSENSUS SEEMS MORE FOR MONDAY
NIGHT OR EARLY TUESDAY. WILL FORECAST A CHANCE OF RAIN AND SNOW
SHOWERS WITH THE FRONTAL PASSAGE. HIGHS WILL LIKELY SNEAK INTO THE
50S AHEAD OF THE FRONT ON MONDAY...THEN COLDER ON TUESDAY ALTHOUGH
THE EXACT TEMPS DEPEND ON THE AMOUNT OF CLOUDS AND COLD ADVECTION.
SOME MODELS HINT AT A SECONDARY COLD FRONT ON TUESDAY. WILL FORECAST
HIGHS SLIGHTLY BELOW NORMAL FOR NOW BUT WILL HAVE TO REFINE THE
FORECAST AS WE GET CLOSER TO SAINT PATRICKS DAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
THE SUN AND THE RIDGE BUILDING IN ARE HELPING TO SLOWLY DISSIPATE
THE CLOUDS AND FOG AT MOST LOCATIONS. THE LAKESHORE AREAS ARE
STILL TRICKY WITH FOG ON THE LAKE...ESPECIALLY ERI. AT CLE
EXPECTING THE FOG NOT TO REDEVELOP UNTIL AFTER DARK.
CANNNOT SEE ANY REASON WHY THE FOG AND STRATUS WILL NOT REDEVELOP
TONIGHT. MOST MODELS AGREE. THE GOOD NEWS IS THE AIRMASS MAY DRY
OUT QUICKER AND CONDITIONS SHOULD IMPROVE QUICKER THAN THIS MORNING.
.OUTLOOK...NON VFR WILL DEVELOP LATER FRIDAY OR FRIDAY NIGHT AND
CONTINUE THROUGH SATURDAY IN -RA/BR. NON VFR POSSIBLE ACROSS
EXTREME NE OH/NW PA SUNDAY IN -SHSN.
&&
.MARINE...
THERE CLOUD BE SOME LOCALLY DENSE FOG ALONG THE SOUTH SHORE OF LAKE
ERIE THIS MORNING. LIGHT WEST WINDS WILL VEER MORE FROM THE NORTH
TODAY AND NORTHEAST ON THURSDAY AS THE SURFACE HIGH MOVES ACROSS THE
EASTERN GREAT LAKES. WINDS SHOULD COME AROUND FROM THE SOUTH BY
FRIDAY AS LOW PRESSURE MOVE ACROSS THE OHIO VALLEY AND EASTERN GREAT
LAKES...THEN BACK FROM THE NORTHWEST OVER THE WEEKEND. THE WINDS
WILL BECOME MORE BRISK SATURDAY NIGHT OR SUNDAY...PERHAPS 15 TO 20
KNOTS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/OUDEMAN
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...KIELTYKA
MARINE...KOSARIK
Hazardous weather outlook, Mar 11, 1:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED MAR 11 2015
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
200 PM EDT WED MAR 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED ICE JAM FLOODING WILL BE POSSIBLE ESPECIALLY ALONG
TRIBUTARIES THAT FEED INTO LAKE ERIE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FROM FRIDAY THROUGH THE WEEKEND THERE WILL BE A HEIGHTENED RISK
FOR ICE JAMS BECAUSE OF WARMING TEMPERATURES...CONTINUED SNOW MELT
AND SOME RAIN LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-121800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
200 PM EDT WED MAR 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Sandusky
- When
- March 11, 3:00 PM EST to March 15, 6:00 PM EST
- Where
- Sandusky County, 0.85 mi ENE of Fremont Progress Arp to 0.73 mi SE of Havens
- Cause
- Ice Jam
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.335, -83.155
The first report of flooding in Fremont was on the afternoon of March 11th. The Emergency Manager reported an ice jam located near the Ballville Dam just south of town, which was causing some flooding along South River Road. The flooding cut off three homes from emergency access but did not enter any of the properties. The flooding lasted for several days as more snowmelt and rain kept the river levels of the Sandusky River high. The ice chunks broke down and began flowing over the dam by Monday the 16th. At that time, the river was able to recede. Officials report a few water rescues were needed during the period of flood with no injuries or fatalities.
Flood, Lucas
- When
- March 12, 12:00 AM EST to March 16, 12:00 AM EST
- Where
- Lucas County, Maumee to 0.88 mi SE of Monclova
- Cause
- Ice Jam
- Property damage
- $1.3 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.570, -83.650
On March 12th an ice jam formed on the Maumee River in Maumee Ohio. The river was frozen from Maumee to the mouth of the river at Lake Erie. The ice jam and subsequent water rises caused the Side Cut Metropark to close and experience record flooding. The road between Jerome Road and an access road east of Riverside Cemetery was damaged by the moving ice and needed repairs. In Maumee the Side Cut Metropark sustained around $50,000 in damages. The Riverside Cemetery is estimated to have sustained $1 million in damages. In Monclova the ice jams damaged two homes on North River Road. These homes sustained damage from the ice to their decks and exterior. Only one of the two homes had water inundation into the interior. The waste water treatment plant was impacted by the ice and rising river levels and had to bring in pumps to keep operations going.
Flood, Lake
- When
- March 12, 9:00 AM EST to 8:00 PM EST
- Where
- Lake County, 1.58 mi SW of Waite Hill to 1.62 mi S of Willoughby
- Cause
- Ice Jam
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.603, -81.401
During the overnight hours of the 12th an ice jam developed on the Chagrin River in Willoughby Hills Ohio. The ice backed up in the southern loop of the Chagrin River just west of the Trailard Drive community. The streets were first overtopped in southwest corner and north east of the Horseshoe Glen subdivision (Trailard Dr.). About 20 people were voluntarily evacuated after the water levels doubled, rising to 15 feet. This is the worst it's been since 1977-78, Chris Donovan, a longtime resident who lives on the east portion of Trailard Drive near the river. The initial assessment of the homes indicated marginal flood damage. The water levels did not reach the first floor of most of the homes.
Flood, Wood
- When
- March 13, 3:00 PM EST to March 16, 12:00 AM EST
- Where
- Wood County, 1.51 mi SE of Perrysburg to 1.38 mi SE of Perrysburg
- Cause
- Ice Jam
- Property damage
- $25,000
- Crop damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.552, -83.613
On March 12th an ice jam formed on the Maumee River. By the 14th the ice had backed in the town of Perrysburg. A farm sustained damages when about two feet of topsoil was removed in an area farm with thousands of dollars in economic loss. The Buttonwood Park in Perrysburg also sustained damages but no buildings were impacted.
Flash Flood, Erie
- When
- March 14, 4:00 AM EST to 10:00 AM EST
- Where
- Erie County, Vermilion to 0.87 mi ESE of Vermilion
- Cause
- Ice Jam
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -82.370
On March 11th an ice jam developed on the Vermilion River in the Mill Hollow metropark located just south and upstream of the town of Vermilion. The ice jam was stationary for days as water continued to build behind it, flooding the metropark but no other properties or roads. Around 3:30 am on the morning of the 14th the combination of snowmelt and rainfall caused the ice jam to break. The water levels in the Riverside Drive community of Vermilion saw a rapid water rise. One person had to be rescued from waste deep water around 6 am that morning. Several people in the community had already evacuated due to the heightened awareness from the ice jam flood watch leading up to the ice jam break. A second ice jam developed around Riverside Drive which broke around 930 am. It went in cycles all day long, jamming up and then breaking loose because of all the bends in the river. About 20 homes sustained minor flooding damage mainly to garages and outer buildings.
Flood, Lake
- When
- March 14, 7:00 AM EST to 12:00 PM EST
- Where
- Lake County, 1.2 mi WSW of (Lnn)willoughby Arpt to 1.2 mi ESE of Lake Line
- Cause
- Ice Jam
- Property damage
- $125,000
- Reported by
- Local Official
- Coordinates
- 41.671, -81.420
The ice jam in Willoughby Hills broke during the early morning hours of the 14th. The water and ice came up fast in the West Island Drive community of Eastlake around 6 am. Around a dozen homes were evacuated. The damages were limited to docks and some low lying basements and garages. The community of Eastlake is especially vulnerable to ice jam flooding because they are at the confluence of the river and Lake Erie. Ice cutters were unable to move any ice at the mouth of the Chagrin River in Eastlake, which contributed to the severity of the ice jams. Despite the lake being ice covered, the river was able to recede by early afternoon on the 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, March 11 to 16, 20159 deaths · $2.3 million · 4 events
- Flooding in West Virginia, March 11 to 12, 2015$140,000 · 5 events
- Flooding in Indiana, March 11 to 25, 2015$60,000 · 5 events
- Dense Fog in Illinois, March 11, 201519 events
- Hail and Damaging Winds in North Carolina, March 11, 20151.75 in hail · 7 events
- Dense Fog in Indiana, March 11, 20156 events
- Dense Fog in Missouri, March 11, 20156 events
- Dense Fog in Virginia, March 11, 20156 events
- Flooding in Pennsylvania, March 11 to 13, 20153 events
- Flooding in Maryland, March 11 to 12, 20152 events
- Flooding in New Jersey, March 11 to 13, 20152 events
- Winter Storm in Alaska, March 11 to 12, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556570, 556583, 556568, 556582, 556575, 556569.